Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Approximate subdifferentials and applications. I. The finite-dimensional theory

Author: A. D. Ioffe
Journal: Trans. Amer. Math. Soc. 281 (1984), 389-416
MSC: Primary 49A50; Secondary 46G05, 49A51, 58C20, 90C48
Erratum: Trans. Amer. Math. Soc. 288 (1985), 429.
MathSciNet review: 719677
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce and study a new class of subdifferentials associated with arbitrary functions. Among the questions considered are: connection with other derivative-like objects (e.g. derivatives, convex subdifferentials, generalized gradients of Clarke and derivate containers of Warga), calculus of approximate subdifferentials and applications to analysis of set-valued maps and to optimization. It turns out that approximate subdifferentials are minimal (as sets) among other conceivable subdifferentials satisfying some natural requirements. This shows that certain results involving approximate subdifferentials are the best possible and, at the same time, marks certain limitations of nonsmooth analysis. Another important property of approximate subdifferentials is that, being essentially nonconvex, they admit a rich calculus that covers the calculus of convex subdifferentials and leads to more precise and sometimes new results for generalized gradients of Clarke.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49A50, 46G05, 49A51, 58C20, 90C48

Retrieve articles in all journals with MSC: 49A50, 46G05, 49A51, 58C20, 90C48

Additional Information

Article copyright: © Copyright 1984 American Mathematical Society